50 Y/O with years of RLS experience

Without Pramipexole I would never sleep. That being said, I absolutely hate Pramipexole. I've been on it for about 12 years after a sleep study said I had 333 leg movements per hour. I am on 1 mg per night. Sometimes need .5 in the afternoon. Doc says not enough to cause any side effects. I call bull****. Have developed a gambling problem which was never an issue before and know that it is this med.

I tried switching to Gabapentin after reading your posts, thank you for those, by the way. But the two nights with zero sleep and wishing I had a tall enough house to jump off the roof and at least break my legs (the thought of my legs in casts though was enough to stop all those thoughts!), I immediately went back on the Mirapex.

When I've had pain bad enough for prescription pain meds, the RLS is at bay. My doc, though, will not prescribe pain medicine for long term use. BUT IT WORKS! So frustrating for doctors to not understand the effects of RLS on every part of your life. The need for education here in the US is tremendous.

Thank you for your posts and the education it provides for me.

22 Replies

  • Something else I'll add. Sugar will aggravate my RLS. Candy, cake, cookies, etc. OTC cold meds will too (Nyquil, Sudafed, etc). I stay away from all of it, if I can.

    I take meds at 8 pm every night and try to stay up doing something engaging for at least 1/2 hour to 45 minutes, then in bed and no RLS. If I take it and go straight to bed, it's like I never even took it. At least for an hour or so. I try to stay ahead of the symptoms in order to control them.

  • I agree that you have to get ahead of it. I take 300 mg gabapentin at 6:15 pm and another 600 mg at 10 pm so that it will work by the time I go to bed at 11.

  • You're on the right track - but without your doctors support, you are not going to succeed.

    If you switch straight from mirapex to Gaba ( or anything other than opiates ) you will suffer excruciating withdrawal symptoms. Depending on where you are in the USA there may be a clinic or drs sympathetic to rls treatment. But with DEA breathing down their necks they are understandably reluctant to take on new patients. And they need to scrip manually every month ( as here)

    @nightdancer may have a list of such drs- you could try pm her.?

    You are correct in saying long term pain med is at present the only truly satisfactory relief for restless legs. But as you have found out it is difficult to get.

    I am prescribed Oxycontin for lower back pain but we all ( med team) silently accept that it is the RLS that is being really treated.!😈

    There are sympathetic drs in the US but accessing them is the challenge.

    Good luck.

  • Thank you! I will reach out to @nightdancer to see if she has any advice!

  • Yes, depending where you are in the US, I am sure I can be of help with a doctor. I have lists of them.

  • Can I get a list also?

  • Anyone who wants to see what doctors are in your area, please send me a PM. I know of many from my groups in the US, not the UK, to be clear. But please send me a PM and let me know where you live, and what state and how far you are willing to travel. ;) Will be back later have an important doc's appointment this afternoon.

  • I sent you a pm

  • I have been on gabapentin and tramadol for nearly 3 weeks now and it doesn't seem to do anything. Saw my MS neurologist today and she has no problem with me switching to oxycontin for my RLS. She will recommend this to my GP who has already nearly had a fit at the very thought of prescribing it. What dose works for RLS and at what times? It's 4.30 am here in UK and I can't keep my legs still for long enough to get any sleep so may as well try to get more info to attack my GP with.

    Hope most of you are getting some sleep at this hour, take care,


  • I'm on Oxycontin 10 at night before bed. I then take a 5 in the morning, even though I don't need it for rls , but to keep the level of opiate even over the 24 hrs. I tried to go without during the day but was very tetchyand not good to live with- even with taking oxynorm 5 - that just led to very uneven highs and lows.

    I've been on this regime for about 6 months without too much trouble. I did experience insomnia at first , but that died down after about six weeks. I used a short acting sleeping pill ( such as Ambien or Stilnoct) every few nights - but not continously.

    I also got opiate itch- like hives- but that also died down after a few weeks.

    It has been well worth the experience to be now RLS free. COMPLETELY.

    I do have to avoid alcohol and grapefruit and be careful with magnesium.

    Otherwise I seem to be able to have most of the triggers that plagued me before Oxy.

    Hope this helps you.


  • you're a star. Thanks so much. I'm already off alcohol because of the tramadol and even though I dream of a nice large glass of red malbec wine, I'd rather be off the alcohol for ever if it means no RLS. SO happy to hear you're jumpy legs free. Cheers, Jools x

  • Just to add-- I can have a small glass of cider without effect. Also you could try Oxycontin 5 as a start at night - but get a scrip for higher amount, to be covered.

  • I hope the Oxy helps you Jools. Sorry you are still not there yet with getting the relief so you can sleep.

  • I have one decent night ( 6 hrs sleep in 3 chunks) then 3 bad nights ( no more than 4hrs) but it really affects my MS and I fall over more than usual. I'm sure I'll find a solution soon. I'll be seeing Prof Choudouri in Nov (earliest private app) so sure he'll have solution if oxycontin doesn't work. Thanks so much for good wishes. All helps xx

  • Good luck... :) x

  • Fortunately for me, I have no trouble sleeping at all because the Mirapex works like a charm..it's the side effects I hate and the augmentation of the symptoms. I'm not sure of the dosage for Oxy as I've never taken it! They don't like prescribing that over here!!

    Wish you much luck, keep me posted!


  • Hi Kim,

    I've just gone through withdrawal from a dopamine agonist like Mirapex because the augmentation became one so bad it affected me most of the day and had spread to my arms, hands, back and even my face. I'll never go back on the dopamine even though I did sleep. Hope you can cope with augmentation. Are you in USA? I saw some podcasts where people there had transferred to oxycodone and one woman was on methadone and it was brilliant for her. Suppose it depends on which state you're in and which doctor you see. My GP wouldn't give it to me but my neurologist will be telling her she has to give it to me. I'll be very popular....

    Thanks for the good wishes, take care

    Jools x

  • Kim,

    Of course you're in USA. Just read this thread properly. If the doc you see recommends getting off Mirapex you will DEFINITELY need strong opiods or methadone to help as it is sheer hell. Makes augmentation look like a walk in the park. I couldn't have done it without the help and advice of others on this site who have been through it and helped others through it. Hope all goes well for you. All the best,

    Jools x

  • My doctor definitely wanted me off the Mirapex but after two nights of zero sleep and my arms starting with the symptoms, I made her put me back on it. She does not think the withdrawals are bad...little does she know! She even suggested using the bar of soap trick. Really??!!!

    I am on the hunt for a doctor in the Research Triangle Park area as I'm in North Carolina. You'd think there would be someone here who specializes in RLS!

    Funny story: Nearing 50 I of course had to have that wonderful procedure called a Colonoscopy. Apparently throughout the procedure I kicked the doctor a number of times while I was under! I laughed and laughed....LOL! Told him next time he needs to put me under even more!!

  • Oh Kim,

    Being off dopamine agonists without proper help is torture! your Doc needs educating. Print off all the articles from here on withdrawal and also show doc the podcast from rls.org where Specialist talks about how awful withdrawal is without the help of opioids. It really is absolute hell and even with Tramadol I spent 3/4 nights without sleep literally crying and wanting to jump out the window as the RLS goes into overdrive

    Get the doc who did the colonoscopy to write a letter as well. All helps persuade your doc that you have to get off dopamine but very, very slowly with help and a plan for what meds you will take instead. Dr Bruchfuhrer recommends an opioid like oxycontin during withdrawal and then switch to Horizant ( a form of Gabapentin only available in USA) and slowly reduce the opioid as the Horizant kicks in.

    Hope your doc listens to you- if not find a different one. Interesting that no docs seem to take it seriously. I have Multiple sclerosis as well and they all take that VERY seriously, yet I can honestly say it's a walk in the park compared to RLS and I've had REALLY bad periods where the MS has been awful. So infuriating that no one takes this disease seriously.

    Hope you get help,


  • If you are on the east coast of the U.S. there is a specialist at Hopkins - Dr. Christopher Early. There is a long wait for an appt. with him as he is that good.

  • I am! I will check him out! Thanks for the info!


You may also like...